Alert archive / Indiana / River Flood Warnings in 2008

River Flood Warning 257, NWS Indianapolis, IN

December 25, 2008Parke County, Vermillion County, Vigo County, Indiana

NWS Indianapolis, IN issued this river flood warning at Dec 25, 2008, 10:40 AM EST for Parke County, Vermillion County, Vigo County, Indiana. It took effect at Dec 26, 2008, 12:54 AM EST. It was in force for 11 days.

The area

The counties it named.

The facts

Issued
Dec 25, 2008, 10:40 AM EST (15:40 UTC)
In effect from
Dec 26, 2008, 12:54 AM EST
Expired
Jan 6, 2009, 9:00 AM EST
In force
11 days
Issued by
NWS Indianapolis, IN
Flood severity
Minor

Counties Parke County, IN, Vermillion County, IN, Vigo County, IN

The river

Written for the forecast point Wabash River at Montezuma (MTZI3). The gauge peaked at 22.61 ft at Dec 31, 2008, 1:00 PM EST.

actionminormoderate1015202512/2512/2612/2712/2812/2912/3012/3101/0101/0201/0301/0401/0501/0601/07
Action stage
10 ft
Minor stage
14 ft
Moderate stage
24 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03340500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Dec 25, 6:30 AM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Dec 25, 6:30 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
630 AM EST THU DEC 25 2008

.AVIATION DISCUSSION...FOR THE 12Z TAFS
VFR CONDITIONS THROUGH ALL BUT THE EXTENDED PORTIONS OF THE IND TAF.
HIGH PRESSURE WILL MOVE THROUGH INDIANA TODAY. THIS WILL PRODUCE
CLEAR SKIES AND LIGHT WINDS. ON FRIDAY A COLD FRONT WILL BE MOVING
TOWARD INDIANA FROM THE PLAINS. A WARM FRONT WILL MOVE THROUGH THE
AREA FROM 26012Z-26018Z. SOME LIGHT SHOWERS MAY MOVE INTO THE AREA
AFTER 10Z. ONLY PLACED THEM IN THE IND TAF AFTER 16Z WHEN THEY
BECOME MORE NUMEROUS. THERE IS A CHANCE OF A BRIEF PERIOD OF
FREEZING RAIN WHEN THE PCPN BEGINS IN ALL BUT THE BMG AREA. THERE
WILL ONLY BE A SLIGHT CHANCE OF THAT DUE TO VERY WARM MID LEVELS AND
LOW LEVELS ONLY REMAINING NEAR FREEZING FOR A BRIEF PERIOD.

&&

.DISCUSSION...

FORECAST FOCUS ON A WINTRY MIX TONIGHT AND THEN ON POSSIBLE HEAVY
RAIN AND THUNDERSTORMS THIS WEEKEND.

EARLY MORNING SURFACE MAP SHOWS HIGH PRESSURE OVER THE MID
MISSISSIPPI VALLEY BUILDING INTO CENTRAL INDIANA. THERE IS A DEEP
LOW PRESSURE TRACKING UP THE ST LAWRENCE RIVER IN CANADA. THERE IS
ALSO A DEEP LOW JUST OFFSHORE IN THE PAC NW. ALOFT AT H5 THE
PATTERN IS GENERALLY ZONAL TO FLATLY RIDGED ACROSS THE MIDSECTION
OF THE COUNTRY...WITH THE NOTABLE LOWS OVER THE NORTHEAST AND
NORTHWEST.

THE MODELS ARE SIMILAR BUT THE MAV SEEMS TO CONTINUE ITS WARM
BIAS. THIS IS NOTICEABLE IN ITS ALREADY POOR HANDLING OF TODAYS
AIRMASS. WILL GO CLOSER TO THE COOLER MET NUMBERS AND ALSO
CONTINUE LEANING IN THE SREF DIRECTION AS IT CONTINUES TO PERFORM
WELL IN THIS PATTERN.

FOR TODAY THE HIGH WILL DRIFT ACROSS THE AREA. THE AIRMASS APPEARS
TO BE A SHALLOW COLD ONE AND TEMPERATURES ARE ALREADY COLDER THAN
THEY SHOULD BE ACCORDING TO MOS. SO WILL GO CLOSEST TO THE COLDER
MET MOS NUMBERS WHICH YIELDS HIGHS FROM THE UPPER 20S NORTH TO LOW
30S SOUTH.

FOR TONIGHT ANOTHER INTERESTING WINTER WEATHER SCENARIO IS
UNFOLDING. THE SURFACE HIGH KICKS EAST AS THE PAC NW LOW MOVES
ACROSS THE ROCKIES AND ALLOWS FOR LEE CYCLOGENESIS TO DEVELOP. ALL
OF THIS IS IN RESPONSE TO A BROADER SCALE SHIFT IN THE PATTERN AS
A STRONG TROUGH OVER THE WEST COAST FORCES RIDGING UP OVER THE
EAST. THIS WILL YIELD AN OVERRUNNING SITUATION AGAIN HERE IN
CENTRAL INDIANA. BY 06Z TONIGHT THERE IS IMPRESSIVE ISENTROPIC
UPGLIDE WHICH SHOULD HELP PRECIP TO DEVELOP ACROSS THE AREA BY
THAT TIME. THIS EVENT IS PROBLEMATIC IN ITS INTENSITY FORECAST.
FACTORS THAT SUGGEST FREEZING DRIZZLE OR RAIN INCLUDE THE NAMBUFR
SOUNDINGS SHOWING A SHALLOW FROZEN LAYER AT THE SURFACE UNTIL
SHORTLY AFTER 12Z FRIDAY. ALOFT THE H8 TEMPS WARM TO NEAR +10C BY
THAT TIME. SURFACE TEMPS WILL NOT BE AS COLD AS THE PREVIOUS EVENT
BECAUSE OF TODAYS WARM WEATHER. THIS SHOULD MAKE THE SURFACE LESS
RESISTANT TO RAPID WARMING WITH THE STRONG ADVECTION. IN
ADDITION...THE EXTREMELY WARM H8 TEMPS ARE LIKELY TO HAVE AN
IMPACT AS THE RAIN DROPS WILL BE QUITE WARM ON A MARGINALLY COLD
SURFACE THE FREEZING MAY NOT BE IDEAL. SO FOR NOW WILL NOT ISSUE
AN ADVISORY GIVEN THE UNCERTAINTY IN REACTION OF SURFACE
TEMPERATURES AND THE LACK OF AN ENTRENCHED ARCTIC AIRMASS TO BEGIN
THE EVENT. ALSO NOT EVEN A VERY HIGH CONFIDENCE IN MEASURABLE
PRECIPITATION AS THE EVENT OCCURS WITH THE SURFACE DEWPOINTS BEING
EXTREMELY LOW...LIKELY INHIBITING PRECIP FROM EVEN REACHING THE
SURFACE. THIS WILL HAVE TO BE CLOSELY WATCHED.

ON FRIDAY ANY FREEZING PRECIP WILL BE CONFINED TO EARLY MORNING
ACROSS THE NORTH AND IT SHOULD SOON CEASE TO BECOME AN ISSUE AS A
SURFACE WARM FRONT LIFTS NORTH. TRIED NOT TO BE OVERLY
AGGRESSIVE...BUT THE PATTERN SUGGEST A PRETTY QUICK NORTHWARD PUSH
OF THE WARM FRONT...AGAIN BECAUSE OF THE LACK OF AN ENTRENCHED
ARCTIC AIRMASS TO START OUT. EXPECTING AREAS OF FOG AND DRIZZLE
ALONG AND NORTH OF THE WARM FRONT AS DEWPOINTS INTO THE 40S AND
LOW 50S SURGE NORTH OVER COLD GROUND.

OVERNIGHT FRIDAY IT IS EXPECTED THAT TEMPS WILL BE STEADY OR RISE
ALL NIGHT TO BETWEEN 55 AND 60 DEGREES BY SATURDAY MORNING. THE
AREA WILL BE FULLY IN A DEEP AND POWERFUL WARM SECTOR IN WHAT IS A
SPRINGLIKE SYSTEM. H8 TEMPS WILL CLIMB OVER +12C BY SATURDAY. THIS
WILL SET THE STAGE FOR AN EXTREMELY MILD SATURDAY AND BY SOME MOS
ACCOUNTS POSSIBLE NEAR RECORD HIGHS. THE RECORD FOR IND IS 67 ON
SATURDAY AND THAT IS EXACTLY THE NUMBER THE MET MOS GIVES. FOR NOW
WILL NOT GO QUITE THAT WARM AS I EXPECT CONSIDERABLE CLOUDINESS
IN THIS SCENARIO. HOWEVER THIS WILL ALSO BECOME A THREAT FOR
THUNDERSTORMS ON SATURDAY AS THE APPROACHING FRONT SLOWS AS IT
REACHES THE WESTERN PERIPHERY OF A 588DM H5 RIDGE OVER THE
SOUTHEAST. IN THIS POTENTIAL SPRINGTIME SETUP...INSTABILITY WILL
BE WEAK WITH THE EXPECTED CLOUDS. HOWEVER THE LOW LEVEL MOISTURE
WILL BE ABUNDANT AND WIND SHEAR WILL BE VERY GOOD AS WELL. THUS
WILL MENTION A CHANCE OF THUNDERSTORMS AND POSSIBLE HEAVY RAIN
LATER ON SATURDAY. NAM SHOWS AN AXIS OF 1.5 INCH PWATS CROSSING
THE AREA SATURDAY EVENING AND OVERNIGHT. IT IS EXPECTED THAT
VALUES OF THAT MAGNITUDE WOULD BE NEARLY 300 PERCENT OF NORMAL. SO
HAVE INCLUDED A MENTION OF HEAVY RAIN.

OVERNIGHT SATURDAY THE FRONT SHOULD SLOWLY CROSS THE AREA AND RAIN
AND THUNDERSTORMS WILL CONTINUE. THERE MAY BE A CHANGE TO SNOW
BEFORE ENDING LATE SATURDAY NIGHT BUT NO ACCUMULATIONS ARE
EXPECTED. AFTER THIS BIG EVENT THINGS LOOK DRIER AND MORE QUIET
FOR THE REMAINDER OF 2008.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...SH
PUBLIC...JOHNSON
Hazardous weather outlook, Dec 25, 4:01 AM EST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
401 AM EST THU DEC 25 2008

INZ021-030-031-036>042-045>049-052-055>057-062-063-065-072-260915-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-
JOHNSON-SHELBY-RUSH-MONROE-BROWN-DECATUR-JENNINGS-
401 AM EST THU DEC 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

LOWLAND FLOODING IS EXPECTED TO DEVELOP TODAY ALONG PORTIONS OF THE
WHITE...EAST FORK OF THE WHITE...WABASH...AND MUSCATATUCK RIVERS.

LIGHT FREEZING RAIN IS POSSIBLE LATE TONIGHT AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE LATE FRIDAY AND SATURDAY. AT
THIS POINT...THE WEATHER PATTERN APPEARS FAVORABLE FOR THE
POSSIBILITY OF A FEW SEVERE STORMS. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS SOUTHWEST INDIANA ON SATURDAY.
REMEMBER THAT ALL THUNDERSTORMS ARE CAPABLE OF PRODUCING DEADLY
CLOUD TO GROUND LIGHTNING.

HEAVY AMOUNTS OF RAINFALL ARE ALSO POSSIBLE ON SATURDAY AND
SATURDAY NIGHT...WHICH MAY LEAD TO ADDITIONAL FLOODING PROBLEMS.

STRONG WINDS FROM THE SOUTH UP TO 30 MPH ARE POSSIBLE ON SATURDAY
AFTERNOON.

LOWLAND FLOODING WILL CONTINUE THROUGH TUESDAY ALONG PORTIONS OF
THE WHITE...EAST FORK OF THE WHITE...WABASH...AND MUSCATATUCK
RIVERS THROUGH NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-043-044-051-053-054-060-061-064-067>071-260915-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-OWEN-MORGAN-
SULLIVAN-GREENE-BARTHOLOMEW-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
401 AM EST THU DEC 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

LIGHT FREEZING RAIN IS POSSIBLE LATE TONIGHT AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE LATE FRIDAY AND SATURDAY. AT
THIS POINT...THE WEATHER PATTERN APPEARS FAVORABLE FOR THE
POSSIBILITY OF A FEW SEVERE STORMS. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS SOUTHWEST INDIANA ON SATURDAY.
REMEMBER THAT ALL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY AMOUNTS OF RAINFALL ARE ALSO POSSIBLE ON SATURDAY AND
SATURDAY NIGHT...WHICH MAY LEAD TO ADDITIONAL FLOODING PROBLEMS.

STRONG WINDS FROM THE SOUTH AT UP TO 30 MPH ARE POSSIBLE ON
SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

LJ

In the hours before

Special weather statement, Dec 25, 5:21 AM EST, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
521 AM EST THU DEC 25 2008

INZ021-028>031-035>049-051>057-060>065-067>072-251700-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...
SEYMOUR
521 AM EST THU DEC 25 2008

...LIGHT FREEZING RAIN IS POSSIBLE TONIGHT...

AN APPROACHING STORM SYSTEM FROM THE WEST WILL BRING A CHANCE OF
FREEZING RAIN AGAIN TONIGHT. LIGHT FREEZING RAIN WILL BE POSSIBLE
LATE TONIGHT AFTER MIDNIGHT AND UNTIL NEAR SUNRISE. TEMPERATURES
WILL START OUT IN THE UPPER 20S AND LOW 30S TONIGHT BUT ARE
EXPECTED TO RISE THROUGHOUT THE OVERNIGHT HOURS AND SHOULD REACH
ABOVE FREEZING BY DAYBREAK ON FRIDAY. THERE REMAINS UNCERTAINTY AS
TO HOW FAST THE WARM AIR WILL ARRIVE TONIGHT AND THIS WILL
DETERMINE THE EXTENT AND IMPACTS OF ANY FREEZING RAIN THAT DOES
FALL. IT DOES NOT TAKE MUCH FREEZING RAIN TO HAVE AN IMPACT ON
TRAVEL. PLEASE CONTINUE TO CLOSELY MONITOR THE DEVELOPING WEATHER
SITUATION TODAY FOR ANY POTENTIAL ADVISORIES THAT COULD BE ISSUED.

JOHNSON

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 10:00 PM ESTRiver Flood WarningINDJackson, Lawrence, Washington70 hr
Dec 24, 10:00 PM ESTRiver Flood WarningINDGreene, Owen13 hr
Dec 24, 10:00 PM ESTRiver Flood WarningINDDaviess, Greene, Knox58 hr
Dec 24, 10:00 PM ESTRiver Flood WarningINDDaviess, Greene, Knox13 hr
Dec 24, 10:00 PM ESTRiver Flood WarningINDDaviess, Gibson, Knox, Pike49 hr
Dec 24, 10:00 PM ESTRiver Flood WarningINDKnox, Sullivan9 days
Dec 24, 10:00 PM ESTRiver Flood WarningINDKnox, Sullivan9 days
Dec 25, 10:40 AM ESTRiver Flood WarningINDFountain, Parke, Vermillion, Warren9 days

Nearby

River Flood Warnings in Indiana, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.